Q. My doctor wants me to start taking a statin drug and has prescribed Lipitor. I am a 79-year-old male and, according to the doctor, in great shape for my age. (Every morning I ride my bicycle to the church gym, where I walk two miles on the track.) I don’t take any medications except for an aspirin tablet each morning and a multivitamin with lunch. My cholesterol is 254, my triglycerides 91, my HDL 99 and my LDL 137. My LDL/HDL ratio is 1.4.
I went on the Internet and looked up Lipitor, and what I read about it and other statin drugs scared me. But my doctor said if I didn’t take it, I would develop heart disease. What should I do?
A. Well, first I want to congratulate you for taking care of your body and being so healthy at 79 years of age.
I assume from your question that you don’t have coronary artery disease (atherosclerosis), or “hardening of the arteries.” Your doctor may believe, as many doctors do, that the statin will help prevent you from developing heart disease or having a heart attack.
The truth is that you are past the age to even be considered for statin therapy. If you don’t have atherosclerosis by the time you’re 70 or 80, you most likely never will, and even if you do have this problem, it’s too late for a statin drug to help you.
A comprehensive review of previous studies published in 2011 by the Cochrane Collaboration, a well-respected nonprofit research organization, found no “strong evidence” that statins reduce deaths from coronary heart disease among patients of any age who haven’t suffered a heart attack or other cardiovascular event in the past. A similar review of statin studies published in the Archives of Internal Medicine in 2010 reached a similar conclusion. “[T]here is little evidence that statins reduce the risk of dying from any cause in individuals without heart disease,” the authors of the review wrote.
In your case, the risks associated with statins outweigh whatever benefits they might be said to provide. Let’s look at some of the top risks:
Statins can damage your muscles. When I see an older patient who complains of muscle pain, fatigue and weakness, I know from experience that a statin drug is the most likely culprit. Because nearly everyone 60 and older has sarcopenia — the loss of muscle mass and strength that comes with aging — it’s wise to question any drug that accelerates this natural loss of muscle mass. Statins stop the production of satellite cells in the muscle, stopping muscle growth. This means that from the time you start taking a statin, your muscle health is compromised.